One of the most aweful feelings.
Took my 10 units of lantus this morning and my blood sugar started dropping rapidly.
It was around 180 when I took it, it then started dropping and I took 3 tablets and a whole liquid glucose shot. My cgm showed double down arrows. I got down to 70 something and hovered between there and 90 for awhile when finally at the 1 hour since injection mark my blood sugar started going up finally.
Now if you haven’t experienced this you might think 70 doesn’t sound bad but with a “lantus low” your sugar drops so fast (over 100 for me in like 30 minutes while talking glucose) it feels like you’re dieng inside and not knowing if it will stop dropping is one of the only times I ever truly know fear.
At this point I’ve been diabetic since 1991 I gave excellent control but every time I take lantus which is twice a day I live in fear.
This may finally convince be to get a pump. Not necessarily for better control throughout the day but to avoid lantus.
I am sorry to hear you had such a problem and that you live in fear.
However, Lantus should not do that. It is a basal insulin. It should not even begin to act within the first hour or so, and the risk of Lantus lows should be 5-10 hours after you take it. Are you taking it once or twice per day?. If twice, maybe the timing of the doses overlap, causing a low?What does your doctor say about this? There may be another reason why you are dropping like that, or maybe your body has an odd reaction to the insulin itself, causing it to act differently in you.
You don't say, but are you also taking a rapid acting insulin before eating? If so, could that be the problem? Your description of the low is more like a rapid acting insulin such as Humalog or Novolog.
I appreciate your response.
no lantus shouldn’t hit like this and usually does not. Also no fast acting for hours before taking injection this morning.
The dose is perfect. My numbers are outstanding.
It happens very rarely and I believe from what I read happens when you hit a blood vessel.
The doctor is not familiar with lantus doing this and they have no answer for it.
In my experience the doctors don’t know how to manage my diabetes and have given me bad advice before. After 23 years with diabetes they are little more than rx writers to me at this point.
>>>>This may finally convince be to get a pump. Not necessarily for better control throughout the day but to avoid lantus.
When I switched from Lantus to Insulatard (NPH)I thought it was great stuff. The day I started pumping I went home and ceremoniously threw my Lantus Solostar pen on the barbeque!
I just think the ability of any long-acting insulin to provide good basal coverage over a 24 hours period is fundamentally limited.
I get perfect basal. my only issue is these rare rapid drops after injection.
As a side note I was on nph for about 15 years and Dr’s kept begging me to switch to lantus. … which works great when i don’t have a post injection reaction
When everything works ok, Lantus should not do that. However, the prescribing information makes a big point of telling you to make sure you don't inject into muscle or veins. Lantus depends on being injected into body fat where it forms little crystals that dissolve over time. If you inject into muscle, those crystals may not form and the Lantus may act as a rapid insulin giving you a sudden injection of 10 units of rapid.
Is it possible you injected into muscle?
Not muscle but I hear hitting ablood vessel can cause this to happen. I haven’t figured out a way to avoid hitting blood vessels yet.
meaning I didn’t hit a muscle today I certainly believe hitting a muscle would have the same affect.
Have you tried levemir ? I used to get the lantus lows like you describe, but never had that problem with levemir.
Lantus has a serious design flaw. It binds to fatty tissue and this binding is dissolved very evenly. The problem is that people can inject at locations with less fatty tissue than normal. In this situation the Lantus will not bind effectively to the tissue. As a result the Lantus will dissolve at a rapid rate into the blood stream causing a massive low. I know that because I can provoke this failure to bind by injecting the Lantus into my stomach area. I concluded that Lantus is too risky and volatile for me. I switched back to two shots of Levemir per day to have sufficient and even 24h coverage (I did that 3 days ago). Levemir binds to albumin of the red blood cells so its release rate does not depend on the location of the injection. I would recommend to try 2 shots of Levemir per day before you switch to the pump.
Thank you. That is the best information I have gotten about lantus from any source... especially the doctors. I am going to contact my DR to get a Levemir RX.
In the Interim... I am stuck doing 2 a day injections of lantus. I have needle trauma from injecting and I wonder if that is what is provoking the lows.
You had mentioned you had reactions by injecting into your stomach... wouldnt that be where you would typically have the most fat to safely inject?
My lesson was to always use my buttocks for the Lantus. This worked for me to some extend - at least it created reproducible results.
I always do my thighs but different parts of the the thight. just took my nightly dose somewhere I haven’t injected into in awhile… doing my waiting game now hoping for no reaction
I was on lantus and sometimes my basal will drop me a lot with activity usually, but that happens with levemir too. Not like your drops usually though. That is interesting the info holger gave about how they work. I'm sorry you're having these terrible lows, those are so frightening and exhausting. I would definitely go for the rear or where you have the most fat until you get some levemir. I nearly always take a snack with my basal now: cheese and nuts and that helps stop lows.
Hitting a blood vessel will cause the same problems as injecting in a spot with less fatty tissue. The Lantus will not bind properly and passes too quickly into the blood stream. Obviously this will be problematic for someone that happens to have more blood vessels in the upper layer of his skin/thighs etc. So in a way we have two individual properties that are contradictory to the use of Lantus: less fatty tissue, higher number of blood vessels to hit.
I would suggest levemir. It binds to albumin in blood, from where it slowly disassociates and becomes available. So it doesn't matter how quick it gets into the blood. Unlike lantus which relies on the body neutralising the acid solute, and the glargine crystallises out which reduces its availability at the injection site. I guess if you hit a blood vessel, this could be quite problematic, esp since lantus seems to be really effective (1U lantus has much more overall effect than 1U novolog). Very interesting. Yep it's a lottery I guess whether you hit a vessel or not!
I’m sorry you’ve been having this issue but I’m so happy to see another person in the same boat as me. I’m 27 and have been a type 1 diabetic for 15 years. In the last three months I’ve had the same thing happen 4 times. Usually within 10 minutes I’ll drop 50+ points (worst was 160-60 in 15 minutes) no explanation and completely terrifying. I’ve developed severe anxiety due to this. I wish there was an answer… It’s no way to live
There is. Try one of the other basal insulins – detemir (“Levemir”) or degludec (“Tresiba”). There are plenty of discussion comments here about both of these.
When I was first diagnosed Lantus did not work for me but I did not have any Lantus lows. My GP changed me to Levemir which gave more stable results.
After doing research into insulins I could see the potential for Lantus lows to occur if injected into a blood vessel.
Lantus (insulin glargine) has a pH of 4.0 and at this pH is completely soluble. At blood pH (7.35-7.45), Lantus comes out of solution as a gel or precipitate of insulin hexamers at the site of the injection. Over about a 24hour period the hexamers are broken down to insulin monomers giving a constant supply of insulin.
The problem with Lantus being injected into a blood vessel is that the insulin hexamers are quickly separated or do not form and act more like insulin monomers, more like bolus insulins. Injecting the same amount of Lantus at duel sites (Pen ran out then new pen started) has the potential to also increase the activity of Lantus.
Basal insulins that always remain soluble when inject do not have this problem.
Thanks. This is my first ever discussion/forum…new to navigating this. I went to the Endo today and she prescribed levemir. I’m hoping for a much better turn out.